Medication/Supplement-Induced Liver Injury

Breaking down medications, herbs, and supplements is one of the liver's main functions. New medications are tested extensively as they are developed to ensure that they are safe for general use. In some cases, however, a person can have a rare tendency that makes their liver susceptible to injury after taking a certain medication. This is called an idiosyncratic reaction. In other cases, certain medications may be harmful for people with liver disease.

Symptoms often do not occur until there is substantial liver damage. When symptoms do present, they can include nausea, lack of appetite, discomfort on the right upper side of the abdomen, generalized itching, dark urine, and jaundice.

Acetaminophen
Acetaminophen is the best known and most common medication that can cause liver damage. It is widely available as an over-the-counter pain reliever and fever reducer, but it is also in some prescription pain medications. When used as directed, acetaminophen is extremely safe, even for people with liver disease. Taking too much at once or taking a high dose continuously over several days, however, can cause damage to the liver. Healthy individuals should not take more than 1000 mg per dose, more than 3000 mg in one day, or 3000 mg per day for more than three to five days.* People with liver disease should limit their daily intake to 2000 mg or less. Drinking alcoholic beverages regularly increases the risk of developing liver damage from acetaminophen.

Supplements and Herbs
Despite being "natural," supplements and herbs can be toxic to the liver. Production and distribution of supplements is not regulated as carefully as medications, which means many of these products may not have been tested for safety. Sometimes the herb or supplement itself can cause liver damage. In other cases, impurities or toxins introduced during the preparation of the product may be toxic to the liver. Some natural products known to cause liver damage include chaparral, comfrey tea, kava, skullcap, and yohimbe, but there are many others. Even vitamin and dietary supplements can be harmful to the liver. For example, too much iron or vitamin A can cause significant liver damage. In general, you should not take iron supplements without consulting a healthcare provider unless you have been diagnosed with a deficiency.

*Common over-the-counter medications containing acetaminophen offer recommended dosages on the label. Many of these medications recommend a 3000 mg daily limit, but other sources have found that it is safe to take up to 4000 mg per day.